Alert archive / South Dakota / Tornado Warnings in 2009

Tornado Warning 12, NWS Rapid City, SD

June 24, 2009Perkins County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 24, 2009, 6:33 PM MDT for Perkins County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2009, 6:33 PM MDT (00:33 UTC)
Expired
Jun 24, 2009, 7:15 PM MDT
In force
42 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Perkins County, SD

The radar

The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 2:00 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jun 24, 2:00 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED JUN 24 2009

.DISCUSSION...SURFACE LOW IN THE VICINITY OF SD/MT/WY CORNER WITH
BOUNDARY EXTENDING SEWD ROUGHLY ALONG I-90 AND DRYLINE EXTENDING
SWD ACROSS BLACK HILLS AND FAR WRN NE PANHANDLE. DEWPOINTS BEGINNING
TO POOL NORTHEAST OF OF BOUNDARY WHILE DEWPOINTS ARE IN THE 40S AND
50S TO THE WEST OF DRY LINE. WEAK SHORTWAVE MOVING ACROSS MT/CAN
BORDER WILL HELP TRIGGER THUNDERSTORMS. STRONGEST INSTABLILTY WILL
BE ALONG THE TROF...BUT SMALL CAP WILL REMAIN ACROSS MOST OF THE
AREA. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT AS WAVE MOVES
EASTWARD. UPPER RIDGE BUILDS OVER THE AREA THURS WITH A SHORT WAVE
CROSSING THE AREA LATE AFTERNOON-EVENING. SOME AFTERNOON
THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS IN THE AFTERNOON...
WITH MORE OVERNIGHT ACROSS CNTRL SD OVERNIGHT AS A COOL FRONT MOVES
ACROSS THE AREA. DEEPER TROF MOVES INTO THE ROCKIES WITH SW FLOW
OVER THE AREA BRINING OCCASIONAL SHORTWAVES AND CHANCES OF
THUNDERSTORMS. TEMPS WILL WARM UP THURS UNDER RIDGE...THEN COOL DOWN
FRIDAY BEHIND THE FRONT.

EXTENDED...UPPER LEVEL RIDGE STARTS BUILDING OVER THE WESTERN CONUS
EARLY THIS WEEKEND...AND PUSHES TO THE EAST EARLY NEXT
WEEK...BRINGING GENERALLY DRY CONDITIONS. A FEW WEAK DISTURBANCES
WILL MOVE THROUGH THE AREA LATE MONDAY AND AGAIN ON
WEDNESDAY...BRINGING A SLIGHT CHANCE FOR PRECIP.  TEMPERATURES WILL
REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...PRODUCING
LOCALIZED MVFR/IFR VIS. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS. OTHERWISE...VFR
CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 24, 10:45 AM MDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT WED JUN 24 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
611 AM MDT (711 AM CDT) WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING HOURS.
THE MAIN THREATS FROM THE STORMS ARE LARGE HAIL AND STRONG WIND
GUSTS...WITH AN ISOLATED TORNADO POSSIBLE ACROSS SOUTH CENTRAL
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA THURSDAY AND
FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY
FRIDAY AFTERNOON AND EVENING AS A COOL FRONT CROSSES THE REGION. THE
MAIN THREATS FROM ANY SEVERE STORMS WOULD BE LARGE HAIL AND STRONG
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:15 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach52 min
Jun 24, 7:39 PM MDTTornado WarningUNRMellette, Todd, Tripp66 min
Jun 24, 8:25 PM MDTTornado WarningUNRTripp65 min
Jun 24, 9:31 PM MDTSevere Thunderstorm WarningUNRTripp29 min
Jun 25, 5:14 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River61 min
Jun 25, 5:37 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River30 min

Nearby

Tornado Warnings in South Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.